MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CONQUEST FN 7.5MMX90MM P-L SCR 20MM THD; DEVICE, FIXATION, PROXIMAL FEMORAL, IMPLANT

SMITH & NEPHEW, INC. CONQUEST FN 7.5MMX90MM P-L SCR 20MM THD; DEVICE, FIXATION, PROXIMAL FEMORAL, IMPLANT
Model Number 75807090
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/03/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision was performed due to conquest-fracture collapsed (so it was converted to total hip).The patient did not fall but was complaining of pain.They found in x-rays broken screws.
 
Additional Manufacturer Narrative
Results of investigation: the devices, used in treatment, was returned for evaluation.The devices were manufactured in 2015 and 2016.A review of the device history records for the listed batches did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.A review of the risk management file and instructions for use document for this failure mode was conducted and concluded this failure mode has been identified.The quality lab concluded that the plate experienced a high-energy ductile fracture.This fracture may have been caused by scratching the plate during implanting the device.The screws fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining crosssectional area of the screws could not bear the imposed patient loading, which lead to an overload fracture.If one of the screws fractured, the remaining screws would have been subjected to higher stresses causing them to suffer fatigue fractures as well.The fracture origin could not be located using sem.Fatigue cracking is caused by the screws bearing cyclic stresses in excess of the material endurance limit for an extended period of time.These stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.Our clinical/medical team noted: the photo provided shows the plate that was cut shorter prior to implantation and the broken screws.Four unlabeled, undated x-ray confirms the broken screws but does not indicate a definite reason for break.The contours of the original femoral neck fracture cannot be appreciated so non-union cannot be ruled out but revision documentation was not provided to confirm.It cannot be ruled out that the shortening of the plate and the resulting change in load on the plate contributed the broken screws.Based on the product evaluation, the conquest fn screws fractured by the initiation and subsequent propagation of fatigue cracking also the plate experienced a high-energy ductile fracture was from trimming prior to the implant as demonstrated in the x-ray.Without the revision report or medical history, the root cause of the origin of the implant fracture and pain cannot be concluded.We cannot rule out excessive patient activity prior to full bone union, change in the plate size and load handling capabilities, applications of loads in excess of the material¿s strength, and/or poor bone quality as contributing factors.Since this issue was resolved by conversion to a total hip, the impact to the patient was the revision and expected pain in the post ¿operative period.Should any relevant clinical information be provided, this complaint would be re-evaluated.No further clinical/medical assessment is warranted at this time.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
CONQUEST FN 7.5MMX90MM P-L SCR 20MM THD
Common Device Name
DEVICE, FIXATION, PROXIMAL FEMORAL, IMPLANT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9727369
Report Number1020279-2020-00631
Device Sequence Number16679151
Product Code JDO
UDI-Device Identifier00885556530245
UDI-Public00885556530245
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K152686
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/20/2026
Device Model Number75807090
Device Catalogue Number75807090
Device Lot Number16EPU0005A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2020
Initial Date Received by Manufacturer 02/11/2020
Supplement Date Received by Manufacturer10/30/2020
Initial Report FDA Received Date02/19/2020
Supplement Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR